Alert archive / Texas / Freeze Warnings in 2026

Freeze Warning 2, NWS Austin/San Antonio, TX

January 16, 20268 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Jan 16, 2026, 11:26 PM CST for 8 counties in Texas. It took effect at Jan 18, 2026, 2:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2026, 11:26 PM CST (05:26 UTC)
In effect from
Jan 18, 2026, 2:00 AM CST
Expired
Jan 18, 2026, 9:00 AM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bexar County, TX, Dimmit County, TX, Frio County, TX, Karnes County, TX, Maverick County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 128 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2026-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2026-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2365 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS74 KEWX 170526
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1126 PM CST Fri Jan 16 2026

TXZ205-217>222-228-171330-
/O.NEW.KEWX.FZ.W.0002.260118T0800Z-260118T1500Z/
Bexar-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-Dimmit-
Including the cities of Pleasanton, Pearsall, Floresville,
Crystal City, Karnes City, Eagle Pass, Carrizo Springs, and San
Antonio
1126 PM CST Fri Jan 16 2026

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CST SUNDAY...

* WHAT...Sub-freezing temperatures as low as 26 to 32 degrees can be 
  expected.

* WHERE...Atascosa, Bexar, Dimmit, Frio, Karnes, Maverick, Wilson, 
  and Zavala Counties.

* WHEN...From 2 AM to 9 AM CST Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent water pipes from freezing; wrap or drain or allow them to 
drip slowly.

&&

$$

MM
3 follow-up statements
344 
WWUS74 KEWX 170555
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1155 PM CST Fri Jan 16 2026

TXZ205-217>222-228-172000-
/O.CON.KEWX.FZ.W.0002.260118T0800Z-260118T1500Z/
Bexar-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-Dimmit-
Including the cities of Pleasanton, Pearsall, Floresville,
Crystal City, Karnes City, Eagle Pass, Carrizo Springs, and San
Antonio
1155 PM CST Fri Jan 16 2026

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CST SUNDAY...

* WHAT...Sub-freezing temperatures as low as 26 to 32 degrees are 
  expected.

* WHERE...Atascosa, Bexar, Dimmit, Frio, Karnes, Maverick, Wilson, 
  and Zavala Counties.

* WHEN...From 2 AM to 9 AM CST Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent water pipes from freezing; wrap or drain or allow them to 
drip slowly.

&&

$$

MM
041 
WWUS74 KEWX 172019
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
219 PM CST Sat Jan 17 2026

TXZ205-217>222-228-180700-
/O.CON.KEWX.FZ.W.0002.260118T0800Z-260118T1500Z/
Bexar-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-Dimmit-
Including the cities of San Antonio, Karnes City, Carrizo
Springs, Eagle Pass, Floresville, Pearsall, Crystal City, and
Pleasanton
219 PM CST Sat Jan 17 2026

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CST SUNDAY...

* WHAT...Sub-freezing temperatures as low as 24 degrees expected.

* WHERE...Atascosa, Bexar, Dimmit, Frio, Karnes, Maverick, Wilson, 
  and Zavala Counties.

* WHEN...From 2 AM to 9 AM CST Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent water pipes from freezing; wrap or drain or allow them to 
drip slowly.

&&

$$

PLATT
125 
WWUS74 KEWX 180420
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1020 PM CST Sat Jan 17 2026

TXZ205-217>222-228-181500-
/O.CON.KEWX.FZ.W.0002.260118T0800Z-260118T1500Z/
Bexar-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-Dimmit-
Including the cities of Carrizo Springs, Pleasanton, Eagle Pass,
Floresville, Crystal City, Pearsall, San Antonio, and Karnes City
1020 PM CST Sat Jan 17 2026

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CST SUNDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Atascosa, Bexar, Dimmit, Frio, Karnes, Maverick, Wilson, 
  and Zavala Counties.

* WHEN...From 2 AM to 9 AM CST Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent water pipes from freezing; wrap or drain or allow them to 
drip slowly.

&&

$$

MM

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Jan 16, 5:53 PM CST, 5 hours 33 minutes earlier. Its key messages:

  • Fire weather concerns continue Friday and Saturday.
  • A widespread freeze in store Saturday night into Sunday morning with lows mainly in the 20s.
  • Rain chances return to most areas late Tuesday into early Wednesday, with the higher rainfall amounts aimed at the coastal plains region.
Area forecast discussion, Jan 16, 5:53 PM CST, 5 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
553 PM CST Fri Jan 16 2026

...New AVIATION (00Z TAFS)...

.KEY MESSAGES...

- Fire weather concerns continue Friday and Saturday.

- A widespread freeze in store Saturday night into Sunday morning
  with lows mainly in the 20s.

- Rain chances return to most areas late Tuesday into early
  Wednesday, with the higher rainfall amounts aimed at the coastal
  plains region.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 1248 PM CST Fri Jan 16 2026

Early afternoon observations show temperatures have warmed into
the 60s to near 70 across south central Texas as a cold front
drops southward through western and north Texas. The front will
continue to move southward this afternoon and cold air advection
will halt or reverse the morning temperature trends over the
southern Edwards Plateau into the Hill Country. These areas are
still on track to peak in the lower to mid 60s, while plenty of
sunshine will boost temperatures into the upper 60s to mid 70s
elsewhere.

Behind the cold front, gusty north winds will persist through most
of this evening, then gradually diminish into Saturday morning.
Cold air advection will be enough to drop lows to at or below
freezing over most of the Hill Country and southern Edwards
Plateau, with mid 30s to near 40 elsewhere. On Saturday, high
pressure remains intact and strengthens during the late morning
and afternoon as another surge of cool air drops into the southern
U.S. plains. Highs will peak in the 50s for most locations, except
near 60 degrees along the Rio Grande. The gusty north winds and
dry air will continue to result in increasing fire weather
concerns on Saturday. Please see the below Fire Weather section
for more information.

Northerly winds remain gusty through early evening on Saturday,
then decrease through the overnight hours. With very dry air in
place (dewpoints in the single digits and teens) and decreasing
winds, radiational cooling will take place. Look for overnight
lows in the 20s for most spots, with some upper teens possible in
the wind-protected valleys of the Hill Country. A Freeze Warning
will be needed for those counties yet to see a widespread freeze
this year.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 1248 PM CST Fri Jan 16 2026

Highs on Sunday will nudge upward slightly as south to southwest
winds quickly return during the afternoon hours. We still expect
temperatures to remain below climatological normals for this time
of year, with mid 50s to lower 60s in store. Southerly flow in the
lower levels continues into Monday, but another front is noted
across north Texas. Will monitor this front for the possibility of
lower daytime highs across portions of the Hill Country eastward
into the I-35 corridor from near Austin northward. We opted to
bump cloud cover up a bit across the coastal plains as some
moisture begins to move northward.

Some weak disturbances will move in from the southwest and this
will aid in some light rain developing over the Rio Grande plains
south of Del Rio Tuesday morning. Rain chances (albeit initially
fairly low) will gradually spread east and northeast into the I-35
corridor and coastal plains by Wednesday morning. For now it
appears the best opportunity for rain will occur Wednesday
afternoon and evening over the coastal plains region where
moisture levels and stronger warm air advection will align. Rain
chances will largely shift east of the region Thursday, with
expected total rainfall amounts ranging from near 0.25" along I-35
to near 1" in the coastal plains. Zonal flow aloft will result in
a warming and drying trend on Thursday and Friday.

&&

.AVIATION...
(00Z TAFS)
Issued at 534 PM CST Fri Jan 16 2026

Wind will be the primary concern over the forecast period with
frequent gusts of 22-28 kts. Despite a slight weakening of wind
speeds after 06Z, gusts above 20 kts will quickly return,
particularly at SAT and SSF where gusts may not ever truly subside
until outside this forecast. AUS may see a lull between 06Z and
15Z, but gusts above 20 kts return after 15Z Saturday. DRT will
see winds subside rather quickly this evening and they should
remain gust-free through the rest of the forecast period. VFR
ceilings are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              37  55  28  61 /   0   0   0   0
Austin Bergstrom Intl Airport  36  55  23  62 /   0   0   0   0
New Braunfels Muni Airport     39  55  25  60 /   0   0   0   0
Burnet Muni Airport            33  50  24  60 /   0   0   0   0
Del Rio Intl Airport           36  61  26  62 /   0   0   0   0
Georgetown Muni Airport        34  53  24  62 /   0   0   0   0
Hondo Muni Airport             38  58  25  60 /   0   0   0   0
San Marcos Muni Airport        38  56  24  62 /   0   0   0   0
La Grange - Fayette Regional   39  56  26  61 /   0   0   0   0
San Antonio Intl Airport       40  56  28  60 /   0   0   0   0
Stinson Muni Airport           40  58  28  61 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 8 PM CST Saturday for TXZ171>173-
183>194-202>209-217>225-228.

&&

SHORT TERM...Platt
LONG TERM....Platt
AVIATION...MMM

Nearby

Freeze Warnings in Texas, 2026Every freeze warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.